Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 138, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Aug 27, 2003, 1:40 PM CDT for Lauderdale County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2003, 1:40 PM CDT (18:40 UTC)
- Expired
- Aug 27, 2003, 2:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:00 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 27, 11:00 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1100 AM CDT WED AUG 27 2003 .UPDATE... PATCHY A.M. FOG HAS GIVEN WAY TO PLENTY OF HAZE ACROSS THE HUN CWA. CU FIELD FILLING IN NICELY WITH THE LATE MORNING SUN...AND EXPECT THAT TO CONTINUE THRU THE AFTN HOURS. PREVIOUS UPDATE TOOK OUT THE MORNING WORDING AND MAINTAINS ISOLD SHRA/TSRA WITH A 20 POP. MORNING SHORTWAVE-INDUCED CONVECTION HAS BEEN INFLUENCED BY THE HUN FORCE FIELD...APPROPRIATELY WEAKENING AND DYING OFF OR MOVING ACROSS THE BORDER INTO TN. WITH SHORTWAVE IMPACT ONLY MINIMAL AT THIS POINT...SEE NO REASON TO RAISE POPS BEYOND THE 20 RIGHT NOW. ONLY FLY IN THE OINTMENT IS TEMPS. THINGS ALREADY PLENTY MUGGY...WITH TEMPS IN THE UPPER 80S AND DEWPTS IN THE MID 70S (UGH). THINK THE CU FIELD WILL LIMIT TEMPS A BIT...BUT CERTAINLY NOT ENOUGH TO JUSTIFY KEEPING MAXES NEAR 90. WILL UPDATE EVERYWHERE TO INCREASE MAX TEMPS AT LEAST INTO THE LOWER 90S...AND MAYBE MORE THAN THAT...BUT OTHERWISE WILL LEAVE FORECAST ALONE FOR NOW. .SUMMARY... UPDATE TO ZONES AND GRIDS FORTHCOMING...TO BUMP UP MAX TEMPS FIRST PD. .HUN...NONE. BCC/27
Hazardous weather outlook, Aug 27, 1:30 PM CDT, 10 minutes before
ALZ001>010-016-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 130 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS NORTH ALABAMA THIS AFTERNOON. DUE TO WEAK WINDS THROUGHOUT THE ATMOSPHERE...ANY THUNDERSTORMS THAT FORM WILL BE SLOW MOVERS. WHILE PROLONGED PERIODS OF HEAVY RAIN ARE POSSIBLE...WIDESPREAD FLASH FLOODING IS NOT EXPECTED. FREQUENT CLOUD TO GROUND LIGHTNING...ALONG WITH WIND GUSTS TO 35 MPH AND SMALL HAIL...ARE ALSO POTENTIAL THREATS FROM THUNDERSTORMS THIS AFTERNOON. HOWEVER...IT SHOULD BE NOTED THAT MANY AREAS WILL RECEIVE NO RAINFALL AT ALL. AREAS THAT DO NOT EXPERIENCE RAIN WILL SEE ANOTHER PARTLY SUNNY AND HOT AFTERNOON. TEMPERATURES REACHING INTO THE LOWER 90S... COUPLED WITH TYPICAL SUMMERTIME HUMIDITY...WILL PUSH HEAT INDICES TO NEAR 100 DEGREES. ANYONE PARTICIPATING IN OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD REMEMBER TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A RETURN OF LOW-LEVEL MOISTURE IS EXPECTED OVER NORTHERN ALABAMA FOR THE LATER HALF OF THE WEEK. INCREASED ATMOSPHERIC INSTABILITY DUE TO DAYTIME HEATING...WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP. THE MID AFTERNOON TO EARLY EVENING HOURS IS THE MOST LIKELY TIME FOR THUNDERSTORM FORMATION. RAIN CHANCES WILL INCREASE OVER THE LABOR DAY WEEKEND...AS A COLD FRONT APPROACHES THE REGION FROM THE MIDWEST. A TROPICAL SYSTEM OVER THE WESTERN CARIBBEAN WILL BE MOVING NORTHWEST THROUGH THE WEEKEND. IF THIS SYSTEM WAS TO DEVELOP...THIS COULD INCREASE THE CHANCES OF RAIN ACROSS THE SOUTHEASTERN STATES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED. BCC
In the hours before
Special weather statement, Aug 27, 1:13 PM CDT, 27 minutes before
ALZ001-002-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 113 PM CDT WED AUG 27 2003 ...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING... AS OF 1 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR CHEROKEE... TO NEAR KILLEN...TO NEAR LEXINGTON. THESE STORMS WERE MOVING EASTWARD AT AROUND 10 MPH...AND WERE MOVING OVER AREAS THAT HAVE ALREADY RECEIVED RAINFALL EARLIER THIS AFTERNOON...ESPECIALLY IN EASTERN COLBERT COUNTY. LOCATIONS SUCH AS TUSCUMBIA...MUSCLE SHOALS...AND LEIGHTON...MAY RECEIVE UP TO AN INCH AND A HALF OF RAINFALL OVER A VERY SHORT TIME. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR RAPIDLY FILLING DRAINAGE DITCHES AND CREEKS. IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES. 27
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:45 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 30 min |
| Aug 27, 2:39 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 21 min |
| Aug 27, 2:44 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 31 min |
| Aug 27, 2:51 PM CDT | Flash Flood Warning | HUN | Madison | 3 hr |
| Aug 27, 3:03 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 27 min |
| Aug 27, 4:27 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 33 min |
| Aug 27, 4:34 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.